PSA Level after Radiation
Dear OncoLink "Ask The Experts,"
In June 2003, I finished receiving IMRT for prostate cancer. My PSA readings since then fluctuate between 0.5-2.0, but go up and down, not a consistent rise in the level. My pretreatment PSA was 3.1. I assume from the readings that the cancer has not been eradicated. Can you give me your judgment on how serious my situation is, and what steps, if any, you would suggest? Thank you.
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
Serum PSA level is a sensitive tool for diagnosing prostate cancer, but less sensitive at following prostate cancer after radiation treatment. In fact, a number of conditions can make the PSA level rise. The most common besides tumor are prostate infection (I have seen PSA 's over 50 in young men with gonorrhea), trauma (PSA can go up, although not by much, after riding a bicycle and sitting in the seat) and ischemia (lack of oxygen caused by decreased or blocked blood flow, thought to be the mechanism for the PSA bounce that is seen after brachytherapy).
Keep in mind that the normal prostate gland produces PSA, it's just that less of it is leaked into the blood than when there is prostate cancer. After radiation, the free- PSA is not helpful because the radiated gland leaks PSA just like cancer. So, unlike a post-prostatectomy PSA, the result after radiation is not usually zero. I would suggest watching the value and not worrying until the PSA gets to 3. Although, in the case described above, the tumor did not make much PSA initially (given his pre-treatment PSA of 3.0), so it may be difficult to distinguish what's normal and what represents disease recurrence.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania